×

A nonlinear superposition principle and multibump solutions of periodic Schrödinger equations. (English) Zbl 1126.35057

The author considers the following two Schrödinger equations \[ -\Delta u+V(x)u=f(x,u),\;u\in\text{H}^1(\mathbb{R}^N), \] where \(f\) is a Carathéodory function \(f:\mathbb{R}^N\times\mathbb{R}\to\mathbb{R}\). \[ -\Delta u+V(x)u=(W\star{u^2})u,\;u\in\text{H}^1(\mathbb{R}^3), \] where \(\star\) denotes convolution, and \(W\) denotes a measurable function \(W:\mathbb{R}^3\to[0,\infty).\) In an abstract setting he proves a nonlinear superposition principle for zeros of equivariant vector fields that are asymptotically additive in a well-defined sense. This result is used to obtain multibump solutions for two basic types of periodic stationary Schrödinger equations with superlinear nonlinearity. The nonlinear term may be of convolution type. If the superquadratic term in the energy functional is convex, the results also apply in certain cases if \(0\) is in a gap of the spectrum of the Schrödinger operator.

MSC:

35Q55 NLS equations (nonlinear Schrödinger equations)
35B10 Periodic solutions to PDEs
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Ackermann, N., On a periodic Schrödinger equation with nonlocal superlinear part, Math. Z., 248, 2, 423-443, (2004) · Zbl 1059.35037
[2] Ackermann, N.; Weth, T., Multibump solutions of nonlinear periodic Schrödinger equations in a degenerate setting, Commun. contemp. math., 7, 3, 269-298, (2005) · Zbl 1070.35083
[3] Alama, S.; Li, Y.Y., Existence of solutions for semilinear elliptic equations with indefinite linear part, J. differential equations, 96, 1, 89-115, (1992) · Zbl 0766.35009
[4] Alama, S.; Li, Y.Y., On “multibump” bound states for certain semilinear elliptic equations, Indiana univ. math. J., 41, 4, 983-1026, (1992) · Zbl 0796.35043
[5] Amann, H., Saddle points and multiple solutions of differential equations, Math. Z., 169, 2, 127-166, (1979) · Zbl 0414.47042
[6] Amann, H., A note on degree theory for gradient mappings, Proc. amer. math. soc., 85, 4, 591-595, (1982) · Zbl 0501.58012
[7] Ambrosetti, A.; Rabinowitz, P.H., Dual variational methods in critical point theory and applications, J. funct. anal., 14, 349-381, (1973) · Zbl 0273.49063
[8] Angenent, S., The shadowing lemma for elliptic PDE, (), 7-22
[9] Bartsch, T.; Ding, Y., On a nonlinear Schrödinger equation with periodic potential, Math. ann., 313, 1, 15-37, (1999) · Zbl 0927.35103
[10] Bartsch, T.; Ding, Y., Homoclinic solutions of an infinite-dimensional Hamiltonian system, Math. Z., 240, 2, 289-310, (2002) · Zbl 1008.37040
[11] Brézis, H.; Lieb, E., A relation between pointwise convergence of functions and convergence of functionals, Proc. amer. math. soc., 88, 3, 486-490, (1983) · Zbl 0526.46037
[12] Buffoni, B.; Jeanjean, L.; Stuart, C.A., Existence of a nontrivial solution to a strongly indefinite semilinear equation, Proc. amer. math. soc., 119, 1, 179-186, (1993) · Zbl 0789.35052
[13] Castro, A.; Lazer, A.C., Applications of a max – min principle, Rev. colombiana mat., 10, 4, 141-149, (1976) · Zbl 0356.35073
[14] Chang, K.-C., Infinite-dimensional Morse theory and multiple solution problems, Progress in nonlinear differential equations appl., vol. 6, (1993), Birkhäuser Boston Boston, MA
[15] Coti Zelati, V.; Rabinowitz, P.H., Homoclinic orbits for second order Hamiltonian systems possessing superquadratic potentials, J. amer. math. soc., 4, 4, 693-727, (1991) · Zbl 0744.34045
[16] Coti Zelati, V.; Rabinowitz, P.H., Homoclinic type solutions for a semilinear elliptic PDE on \(\mathbf{R}^n\), Comm. pure appl. math., 45, 10, 1217-1269, (1992) · Zbl 0785.35029
[17] Heinz, H.-P., Lacunary bifurcation for operator equations and nonlinear boundary value problems on \(\mathbf{R}^N\), Proc. roy. soc. Edinburgh sect. A, 118, 3-4, 237-270, (1991) · Zbl 0765.47017
[18] Heinz, H.-P., Existence and gap-bifurcation of multiple solutions to certain nonlinear eigenvalue problems, Nonlinear anal., 21, 6, 457-484, (1993) · Zbl 0793.47060
[19] Heinz, H.-P., On the number of solutions of nonlinear Schrödinger equations and on unique continuation, J. differential equations, 116, 1, 149-171, (1995) · Zbl 0840.35105
[20] Heinz, H.-P., Solutions of semilinear eigenvalue problems with corresponding eigenvalues in spectral gaps, Differential equations dynam. systems, 4, 3-4, 329-338, (1996) · Zbl 0868.35084
[21] Heinz, H.-P.; Küpper, T.; Stuart, C.A., Existence and bifurcation of solutions for nonlinear perturbations of the periodic Schrödinger equation, J. differential equations, 100, 2, 341-354, (1992) · Zbl 0767.35006
[22] Heinz, H.-P.; Stuart, C.A., Solvability of nonlinear equations in spectral gaps of the linearization, Nonlinear anal., 19, 2, 145-165, (1992) · Zbl 0777.47033
[23] Henry, D., Geometric theory of semilinear parabolic equations, Lecture notes in math., vol. 840, (1981), Springer Berlin · Zbl 0456.35001
[24] Hofer, H., The topological degree at a critical point of mountain-pass type, (), 501-509
[25] Jeanjean, L., Solutions in spectral gaps for a nonlinear equation of Schrödinger type, J. differential equations, 112, 1, 53-80, (1994) · Zbl 0804.35033
[26] Kato, T., Perturbation theory for linear operators, Classics in math., (1995), Springer Berlin, reprint of the 1980 edition · Zbl 0836.47009
[27] Kryszewski, W.; Szulkin, A., Generalized linking theorem with an application to a semilinear Schrödinger equation, Adv. differential equations, 3, 3, 441-472, (1998) · Zbl 0947.35061
[28] Küpper, T.; Stuart, C.A., Bifurcation into gaps in the essential spectrum, J. reine angew. math., 409, 1-34, (1990) · Zbl 0697.47063
[29] Li, G.; Szulkin, A., An asymptotically periodic Schrödinger equation with indefinite linear part, Commun. contemp. math., 4, 4, 763-776, (2002) · Zbl 1056.35065
[30] Lions, P.-L., The concentration-compactness principle in the calculus of variations. the locally compact case. I, Ann. inst. H. Poincaré anal. non linéaire, 1, 2, 109-145, (1984) · Zbl 0541.49009
[31] Lions, P.-L., The concentration-compactness principle in the calculus of variations. the locally compact case. II, Ann. inst. H. Poincaré anal. non linéaire, 1, 4, 223-283, (1984) · Zbl 0704.49004
[32] Liu, Z.; Wang, Z.-Q., Multi-bump type nodal solutions having a prescribed number of nodal domains, I, Ann. inst. H. Poincaré anal. non linéare, 22, 5, 597-608, (2005) · Zbl 1130.35054
[33] Liu, Z.; Wang, Z.-Q., Multi-bump type nodal solutions having a prescribed number of nodal domains, II, Ann. inst. H. Poincaré anal. non linéare, 22, 5, 609-631, (2005) · Zbl 1330.35154
[34] Ni, W.-M.; Takagi, I., On the shape of least-energy solutions to a semilinear Neumann problem, Comm. pure appl. math., 44, 7, 819-851, (1991) · Zbl 0754.35042
[35] A. Pankov, private communication (2001)
[36] Pankov, A.A.; Pflüger, K., On a semilinear Schrödinger equation with periodic potential, Nonlinear anal., 33, 6, 593-609, (1998) · Zbl 0952.35047
[37] Rabinowitz, P.H., A note on topological degree for potential operators, J. math. anal. appl., 51, 2, 483-492, (1975) · Zbl 0307.47058
[38] Rabinowitz, P.H., A note on a semilinear elliptic equation on \(\mathbf{R}^n\), (), 307-317 · Zbl 0836.35045
[39] Rabinowitz, P.H., A variational approach to multibump solutions of differential equations, (), 31-43 · Zbl 0874.58019
[40] Séré, É., Existence of infinitely many homoclinic orbits in Hamiltonian systems, Math. Z., 209, 1, 27-42, (1992) · Zbl 0725.58017
[41] G.S. Spradlin, Multibump solutions to a class of semilinear elliptic partial differential equations, Ph.D. thesis, University of Wisconsin-Madison, 1995
[42] Stewart, J., Positive definite functions and generalizations, an historical survey, Rocky mountain J. math., 6, 3, 409-434, (1976) · Zbl 0337.42017
[43] Stuart, C.A., Bifurcation from the essential spectrum, (), 397-443 · Zbl 0888.47045
[44] Troestler, C.; Willem, M., Nontrivial solution of a semilinear Schrödinger equation, Comm. partial differential equations, 21, 9-10, 1431-1449, (1996) · Zbl 0864.35036
[45] Willem, M., Minimax theorems, Progress in nonlinear differential equations appl., vol. 24, (1996), Birkhäuser Boston Boston, MA · Zbl 0856.49001
[46] Willem, M.; Zou, W., On a Schrödinger equation with periodic potential and spectrum point zero, Indiana univ. math. J., 52, 1, 109-132, (2003) · Zbl 1030.35068
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.